Alert archive / West Virginia / Wind Advisories in 2018
Wind Advisory 1, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this wind advisory at Mar 1, 2018, 3:27 AM EST for Preston County, Tucker County, West Virginia; Fayette County, Westmoreland County, Pennsylvania. It took effect at Mar 2, 2018, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 1, 2018, 3:27 AM EST (08:27 UTC)
- In effect from
- Mar 2, 2018, 1:00 AM EST
- Expired
- Mar 1, 2018, 3:00 PM EST
- In force
- Issued by
- NWS Pittsburgh, PA
Counties Fayette County, PA, Westmoreland County, PA, Preston County, WV, Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 107 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 8.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534 WWUS71 KPBZ 010827 NPWPBZ URGENT - WEATHER MESSAGE National Weather Service Pittsburgh PA 327 AM EST Thu Mar 1 2018 PAZ074-076-WVZ511>513-011630- /O.NEW.KPBZ.WI.Y.0001.180302T0600Z-180303T0600Z/ Westmoreland Ridges-Fayette Ridges-Preston-Eastern Preston- Western Tucker- Including the cities of Ligonier, Donegal, Champion, Ohiopyle, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, and Saint George 327 AM EST Thu Mar 1 2018 ...WIND ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST SATURDAY... The National Weather Service in Pittsburgh has issued a Wind Advisory, which is in effect from 1 AM Friday to 1 AM EST Saturday. * WINDS...Northwest 20 to 30 mph with gusts 45 to 55 mph. * TIMING...Thursday night through Friday evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind speeds greater than 30 mph, or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Please report down trees or branches by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$ MDZ001-WVZ514-011630- /O.CON.KPBZ.HW.A.0001.180302T0600Z-180303T0600Z/ Garrett-Eastern Tucker- Including the cities of Mountain Lake Park, Oakland MD, Grantsville, Davis, Thomas, and Canaan Valley 327 AM EST Thu Mar 1 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT... * WINDS...Northwest 25 to 35 mph with gusts up to 60 mph. * TIMING...Thursday night through Friday evening. * IMPACTS...Strong winds could blow down trees and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
976 WWUS71 KPBZ 011510 NPWPBZ URGENT - WEATHER MESSAGE National Weather Service Pittsburgh PA 1010 AM EST Thu Mar 1 2018 MDZ001-WVZ514-012315- /O.UPG.KPBZ.HW.A.0001.180302T0600Z-180303T0600Z/ /O.NEW.KPBZ.HW.W.0001.180302T0600Z-180303T0600Z/ Garrett-Eastern Tucker- Including the cities of Mountain Lake Park, Oakland MD, Grantsville, Davis, Thomas, and Canaan Valley 1010 AM EST Thu Mar 1 2018 ...HIGH WIND WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST SATURDAY... The National Weather Service in Pittsburgh has issued a High Wind Warning, which is in effect from 1 AM Friday to 1 AM EST Saturday. The High Wind Watch is no longer in effect. * WINDS...Northwest 25 to 35 mph with gusts up to 60 mph. * TIMING...Tonight through Friday evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Please report wind damage by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$ PAZ074-076-WVZ511>513-012315- /O.CON.KPBZ.WI.Y.0001.180302T0600Z-180303T0600Z/ Westmoreland Ridges-Fayette Ridges-Preston-Eastern Preston- Western Tucker- Including the cities of Ligonier, Donegal, Champion, Ohiopyle, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, and Saint George 1010 AM EST Thu Mar 1 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST SATURDAY... * WINDS...Northwest 20 to 30 mph with gusts 45 to 55 mph. * TIMING...Tonight through Friday evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind speeds greater than 30 mph, or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Please report down trees or branches by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$ OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-509-510-012315- /O.NEW.KPBZ.HW.A.0002.180302T0000Z-180302T1200Z/ Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- Including the cities of New Philadelphia, Dover, Carrollton, Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, Steubenville, Zanesville, Cambridge, Martins Ferry, St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, Grove City, Oil City, Franklin, Tionesta, New Castle, Ellwood City, Butler, Clarion, Punxsutawney, Brookville, Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area, Kittanning, Ford City, Indiana, Washington, Canonsburg, Waynesburg, Murrysville, Greensburg, New Kensington, Uniontown, Weirton, Follansbee, Wellsburg, Wheeling, Moundsville, New Martinsville, Fairmont, Morgantown, and Coopers Rock 1010 AM EST Thu Mar 1 2018 ...HIGH WIND WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH FRIDAY MORNING... The National Weather Service in Pittsburgh has issued a High Wind Watch, which is in effect from 7 PM EST this evening through Friday morning. * WINDS...West 15 to 25 mph with gusts up to 60 mph. * TIMING...This evening through Friday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
209 WWUS71 KPBZ 012000 NPWPBZ URGENT - WEATHER MESSAGE National Weather Service Pittsburgh PA 300 PM EST Thu Mar 1 2018 PAZ074-076-WVZ511>513-020400- /O.UPG.KPBZ.WI.Y.0001.180302T0600Z-180303T0600Z/ /O.EXB.KPBZ.HW.W.0001.180302T0300Z-180302T1500Z/ Westmoreland Ridges-Fayette Ridges-Preston-Eastern Preston- Western Tucker- Including the cities of Ligonier, Donegal, Champion, Ohiopyle, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, and Saint George 300 PM EST Thu Mar 1 2018 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST FRIDAY... The National Weather Service in Pittsburgh has issued a High Wind Warning, which is in effect from 10 PM this evening to 10 AM EST Friday. The Wind Advisory is no longer in effect. * WINDS...Northwest 20 to 30 mph with gusts up to 60 mph. * TIMING...Tonight through Friday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Please report wind damage by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$ OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-020400- /O.UPG.KPBZ.HW.A.0002.180302T0000Z-180302T1200Z/ /O.EXB.KPBZ.HW.W.0001.180302T0000Z-180302T0900Z/ Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio- Marshall-Wetzel- Including the cities of New Philadelphia, Dover, Carrollton, Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, Steubenville, Zanesville, Cambridge, Martins Ferry, St. Clairsville, Caldwell, Woodsfield, Weirton, Follansbee, Wellsburg, Wheeling, Moundsville, and New Martinsville 300 PM EST Thu Mar 1 2018 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST FRIDAY... The National Weather Service in Pittsburgh has issued a High Wind Warning, which is in effect from 7 PM this evening to 4 AM EST Friday. The High Wind Watch is no longer in effect. * WINDS...Northwest 15 to 25 mph with gusts up to 60 mph. * TIMING...This evening through early Friday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Please report wind damage by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$ PAZ007>009-013>016-020>023-029-031-073-075-WVZ021-509-510-020400- /O.UPG.KPBZ.HW.A.0002.180302T0000Z-180302T1200Z/ /O.EXB.KPBZ.HW.W.0001.180302T0300Z-180302T1500Z/ Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Fayette-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- Including the cities of Sharon, Hermitage, Grove City, Oil City, Franklin, Tionesta, New Castle, Ellwood City, Butler, Clarion, Punxsutawney, Brookville, Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area, Kittanning, Ford City, Indiana, Washington, Canonsburg, Waynesburg, Murrysville, Greensburg, New Kensington, Uniontown, Fairmont, Morgantown, and Coopers Rock 300 PM EST Thu Mar 1 2018 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST FRIDAY... The National Weather Service in Pittsburgh has issued a High Wind Warning, which is in effect from 10 PM this evening to 10 AM EST Friday. The High Wind Watch is no longer in effect. * WINDS...Northwest 15 to 25 mph with gusts up to 60 mph. * TIMING...This evening through Friday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Please report wind damage by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$ MDZ001-WVZ514-020400- /O.CON.KPBZ.HW.W.0001.180302T0600Z-180303T0600Z/ Garrett-Eastern Tucker- Including the cities of Mountain Lake Park, Oakland MD, Grantsville, Davis, Thomas, and Canaan Valley 300 PM EST Thu Mar 1 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST SATURDAY... * WINDS...Northwest 30 to 40 mph with gusts up to 65 mph. * TIMING...Tonight through early Saturday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Please report wind damage by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Mar 1, 12:31 AM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 1, 12:31 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1231 AM EST Thu Mar 1 2018
.SYNOPSIS...
Rain is expected late tonight and Thursday with crossing low
pressure. The low should slide east of the region Thursday night
and Friday. Colder air behind the exiting low could result in
rain changing to snow, with windy conditions also expected.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Rain chances should continue through part of the night N of PIT
until a weak shortwave exits. A sfc low is progged to begin its
track toward the Upper Ohio Valley region tonight. Rain should
overspread areas near PHD and ZZV toward morning as the lows
associated warm front lifts N, and moisture and ascent increase.
Temperatures are expected to be around 20 degrees above seasonal
levels.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
Main surface low will move across our area on Thursday, during
which point moisture transport and lift will be maximized. More
favorable isentropic lift plus a brief 250mb coupled jet
structure justify categorical PoPs over most of the area. Still
anticipating rainfall amounts around an inch or less, which
should not pose much in the way of flooding concerns, save for
some low lying/nuisance areas.
Low pressure will translate to the coast as the upper trough
becomes negatively tilted, strengthening the surface system.
This all will occur mostly out of reach of our area though
strengthening cold advection and a tight pressure gradient
support a period of snow showers and gusty wind over the region.
This will be most notable in our upslope zones where steepening
lapse rates will tap into a 50kt jet over the ridges. With
concerns in very strong wind gusts over the terrain, have issued
a high wind watch for eastern Tucker and Garrett, though there
is moderate confidence in a wind advisory threshold gusts
across the rest of our terrain zones.
In addition to the wind, expect northwest flow and cold
advection to prompt a changeover from rain to snow Thursday
night. While some of the model guidance really emphasizes snow
amounts in the terrain through Friday, the period overnight
Thursday does not look good for efficient snowfall as much of
the moisture remains below the dendritic growth zone, at least
according to Bufkit profiles. That being said, conditions do
become more favorable by Friday morning. In addition, there may
be some synoptic influence from a deformation band that lingers
in the vicinity of our ridges as the coastal system wraps up.
Will not let this heavily influence the forecast at this time,
but did bump up snow totals slightly, but not as high as the
guidance suggests. For now, will mention the snow threat in the
hwo but will not issue any headlines.
Northwest flow will keep showery precipitation going through
Friday night before wind shift northerly and high pressure
starts to build overhead. Expect a return to near seasonable
temperatures with northwest flow and cloud cover for the entire
region Friday.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Canadian high pressure builds in along with ridging aloft for
Saturday and Sunday. This will bring dry weather and seasonable
temperatures for the weekend. The models now appear to be spinning
up a closed low over the upper Midwest early next week, which will
slow the approach of moisture and the next frontal system into
Monday night. Temperatures will warm up a bit as well. Unsettled
weather may follow into midweek as the upper low trudges into the
Great Lakes.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions at the start of the TAF period will begin to
deteriorate overnight as a strengthening low pressure system
approaches. Ceilings will drop through MVFR tonight to IFR
areawide during the day, as widespread rain develops and
continues through the afternoon. Passage of the low and an
associated frontal boundary will bring strong wind gusts of
30-40 knots out of the west and northwest during the evening
hours. Colder air will spill in as well, with snow mixing from
Pittsburgh west prior to 06Z.
OUTLOOK...
Widespread restrictions are expected to continue through Friday
in lingering snow showers. Northwest wind gusts to 30 knots will
also continue through Friday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...High Wind Watch from late tonight through late Friday night
for MDZ001.
OH...None.
PA...None.
WV...High Wind Watch from late tonight through late Friday night
for WVZ514.
&&Hazardous weather outlook, Feb 28, 2:56 PM EST, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 256 PM EST Wed Feb 28 2018 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-509-012000- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia- 256 PM EST Wed Feb 28 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ074-076-WVZ510>513-012000- Westmoreland Ridges-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker- 256 PM EST Wed Feb 28 2018 This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Rain will change to snow Thursday night into Friday. Some accumulating snow is possible as well as gusty wind. Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-WVZ514-012000- Garrett-Eastern Tucker- 256 PM EST Wed Feb 28 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. In addition to strong wind gusts, rain will change to snow Thursday night into Friday. Some accumulating snow is possible. Headlines may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 34
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 3:32 AM EST | Winter Weather Advisory | PBZ | Preston, Tucker | 33 hr |
| Mar 1, 10:10 AM EST | High Wind Watch | PBZ | Brooke, Hancock, Marion, Marshall, Monongalia, Ohio and 1 more | 5 hr |
| Mar 1, 10:10 AM EST | High Wind Warning | PBZ | Brooke, Hancock, Marion, Marshall, Monongalia, Ohio and 3 more | 28 hr |
Nearby
Wind Advisories in West Virginia, 2018Wind Advisories in Pennsylvania, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.